Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 10, NWS Tucson, AZ

July 7, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2014, 11:01 AM MST for Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 11:01 AM MST (18:01 UTC)
Expired
Jul 7, 2014, 11:30 AM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS55 KTWC 071801
SVRTWC
AZC023-071830-
/O.NEW.KTWC.SV.W.0010.140707T1801Z-140707T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1101 AM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1130 AM MST

* AT 1053 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PATAGONIA...OR 18 MILES
  NORTHEAST OF NOGALES...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3146 11050 3133 11075 3158 11088 3168 11070
TIME...MOT...LOC 1801Z 313DEG 16KT 3154 11071

$$
2 follow-up statements
718 
WWUS55 KTWC 071815
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1115 AM MST MON JUL 7 2014

AZC023-071830-
/O.CON.KTWC.SV.W.0010.000000T0000Z-140707T1830Z/
SANTA CRUZ AZ-
1115 AM MST MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MST
FOR EASTERN SANTA CRUZ COUNTY...

AT 1109 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS AROUND THE PATAGONIA AREA...OR 18 
MILES NORTHEAST OF NOGALES...MOVING SOUTHEAST AT 20 MPH.

LAT...LON 3146 11050 3133 11075 3158 11088 3168 11070
TIME...MOT...LOC 1815Z 313DEG 16KT 3151 11067

$$
005 
WWUS55 KTWC 071836
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1136 AM MST MON JUL 7 2014

AZC023-071845-
/O.EXP.KTWC.SV.W.0010.000000T0000Z-140707T1830Z/
SANTA CRUZ AZ-
1136 AM MST MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA CRUZ COUNTY HAS
EXPIRED...

STRONG THUNDERSTORMS WITH GUSTY WINDS...HEAVY RAINFALL AND SMALL 
HAIL CONTINUED TO THREATEN THE AREA BUT WERE NO LONGER ANTICIPATED 
TO PRODUCE SEVERE WINDS IN EXCESS OF 60 MPH. THUS...THE WARNING WAS 
ALLOWED TO EXPIRE ON TIME. 

LAT...LON 3146 11050 3133 11075 3158 11088 3168 11070
TIME...MOT...LOC 1815Z 313DEG 16KT 3151 11067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:06 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 9:06 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
906 AM MST MON JUL 7 2014

.SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE CHANCES OF
THUNDERSTORMS EARLY THIS WEEK WITH AN ELEVATED CHANCE OF
THUNDERSTORMS TODAY AND TUESDAY. SOME STORMS WILL GENERATE HEAVY
RAINFALL AND STRONG GUSTY WINDS. THEREAFTER...WE SHOULD KEEP ENOUGH
MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...SCATTERER SHOWERS AND A FEW THUNDERSTORMS CONTINUED
THIS MORNING ACROSS MAINLY COCHISE AND EASTERN SANTA CRUZ COUNTIES.
SHOWERS WERE ALREADY STARTING TO DEVELOP FARTHER WEST OF THIS
AREA...GENERALLY WEST TO SOUTHWEST OF TUCSON. SEVERAL INGREDIENTS
WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA TODAY THAT SUPPORT MORE
ORGANIZED THUNDERSTORM ACTIVITY COMPARED TO YESTERDAY. THE CURRENT
FORECAST WAS HANDLING THIS THINKING WELL...SO NO UPDATES NECESSARY
THIS MORNING. PLEASE REFER TO THE PREVIOUS DISCUSSION IN THIS
PRODUCT FOR MORE DETAILS ON THE FORECAST.

&&

.AVIATION...SCTD -SHRA/-TSRA WILL BE AROUND THRU 08/04Z WITH LCL
MVFR CONDS NR +TSRA. CLOUD BASES MOSTLY IN THE 8-13 KFT AGL WITH
LCLY LWR CONDS NEAR +TSRA. SURFACE WINDS MOSTLY LESS THAN 10
KTS...EXCEPT NR TSRA OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...TODAY INTO TUESDAY ARE EXPECTED TO BE VERY ACTIVE
WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA. WITH THE ATMOSPHERE VERY MOIST...LOCALIZED HEAVY
RAINS ARE POSSIBLE BOTH DAYS. DAILY CYCLE OF SHOWERS AND
THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO NEXT WEEKEND. WINDS
THROUGH THE NEXT SEVEN DAYS WILL BE GENERALLY LESS THAN 15 MPH WITH
THE EXCEPTION OF STRONG GUSTY OUTFLOW WINDS UNDER AND AROUND ANY
THUNDERSTORMS.

&&

.PREV DISCUSSION...A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH EASTERN AREAS IN DEFORMATION REGION AHEAD OF WEAK IMPULSE
CARVING DOWN THE BACK SIDE OF THE HIGH. COMBINED WITH ELEVATED
MOISTURE...(PRECIPITABLE WATER VALUES IN THE 1.45 TO 1.7 INCH
RANGE)...THIS FEATURE AND THE ACCOMPANYING INCREASING EASTERLY FLOW
WILL COMBINE TO ENHANCE OUR THUNDERSTORM COVERAGE TODAY AND TUESDAY.
ORGANIZED OUTFLOWS WITH STRONG GUSTY WINDS A CONCERN ALONG WITH
LOCALLY HEAVY RAINFALL ASSOCIATED WITH STRONGEST STORMS. WE WILL
ALSO PROBABLY LOSE SOME OF OUR NORMAL DIURNAL TRENDS AS STORMS TEND
TO BOTH LINGER OVERNIGHT AND INITIATE NEW ACTIVITY ALONG PREVIOUS
OUTFLOWS AND RESIDUAL BOUNDARIES.

WE SHOULD TREND DOWN BY WEDNESDAY OR THURSDAY COMPARED TO EARLIER IN
THE WEEK AS WE SEE A DOWN DAY OR TWO AFTER ALL THE ACTIVITY AND WEAK
SUBSIDENCE BEHIND THE FEATURE AS IT ROTATES NORTHWEST OF US.
PREVIOUSLY WE WERE THINKING WE MIGHT DRY OUT A BIT AS WELL...BUT
LATEST ECMWF TRENDS KEEP SOUTHEAST ARIZONA WITH A DECENT SUPPLY OF
MOISTURE INTO NEXT WEEKEND. PERHAPS NOT QUITE TO CURRENT LEVELS
WHICH ARE RUNNING AROUND 150 PERCENT OF CLIMO...BUT PROBABLY STILL
ENOUGH TO DO THE JOB. AFTER THE OBLIGATORY RELATIVELY DOWN DAY OR
TWO WE SHOULD AT LEAST HOP BACK TO SOMETHING NEAR NORMAL BY FRIDAY
OR SATURDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:29 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 7, 12:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 7, 12:54 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 7, 1:17 PM MSTSpecial Weather StatementTWC43 min
Jul 7, 1:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 7, 2:12 PM MSTFlash Flood WarningTWCPima2 hr
Jul 7, 2:58 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 7, 4:16 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 7, 4:38 PM MSTDust Storm WarningTWCCochise82 min
Jul 7, 4:58 PM MSTSevere Thunderstorm WarningTWCGraham62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.